Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What are the long term effect of taking antihypertensive medicines?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
Hi Doctor,

is taking regular anti hipertansive mediciens for a long may cause any side effects, if yes then what kind of side effects they may occur on our body, pls advice.
Posted Mon, 4 Mar 2013 in Medicines and Side Effects
Answered by Dr. Rohan Khandelwal 56 minutes later
Dear Sir,

Thank you for clarifying your medical queries with XXXXXXX Firstly I would like to point out that anti-hypertensive medications are relatively safe and can be taken for prolonged periods without any major side effects. There are minor side effects of these medicines (which I will be highlighting), but their benefit (in terms of reducing blood pressure, cardiac and renal problems) far outweighs their minor side effects.
The medicine which you are taking is a combination of a beta blocker and a diuretic. Beta blockers can lead to slowing of your heart rate and occasionally reduced blood pressure. You might feel a bit dizzy and weak initially but the body gradually adapts. It can sometimes lead to erectile problems and sexual disturbances, which are reversible.
Diuretic is an agent which causes formation of more urine and so you might need to go to the toilet more frequently. That is why it is advisable that you do not take this medicine at night. You might even feel more thirsty sometimes. You might experience mild muscle cramps initially but they gradually improve. In addition it can cause skin rashes & increase your blood sugar.
Although I have listed most of the side effects of these medicines, very few people actually experience them. I would strongly advise that you continue your medicine. In case you experience any side effects, please consult your doctor and he will switch you to some other compound after reviewing your symptoms.
Hope I have answered your query. If you have any other questions, please feel free to clarify them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor